Georgia, 2013

Damaging Winds in Georgia, May 21, 2013

May 21, 2013 · NWS JAX · 2 events in 2 counties and zones

A upper level cold pool aloft enhanced diurnal instability over a moist airmass. These ingredient fueled a couple of severe storms that initiated along the sea breezes and outflows during the afternoon and evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A upper level cold pool aloft enhanced diurnal instability over a moist airmass. These ingredient fueled a couple of severe storms that initiated along the sea breezes and outflows during the afternoon and evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 21, 1:34 PM EST, 4 hours 41 minutes earlier.

Area forecast discussion, May 21, 1:34 PM EST, 4 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
234 PM EDT TUE MAY 21 2013

.SHORT TERM /TONIGHT THROUGH FRIDAY/...
SCATTERED TO NUMEROUS SHOWERS AND STORMS ARE DEVELOPING ALONG THE
ATLANTIC SEABREEZE IN CONJUNCTION WITH WEAK TROUGHING/COOL POOLING
ALOFT ACROSS THE REGION. COVERAGE WILL CONTINUE TO INCREASE THIS
AFTN...PUSHING INLAND. WILL USE NUMEROUS POPS THROUGH EARLY THIS
EVENING FOR NE FL INLAND AREAS FROM 20-75 MILES FROM THE
ATLANTIC WHERE THE GREATEST SMALL SCALE BOUNDARY INTERACTION WILL
TAKE PLACE...WITH SCATTERED POPS FOR OTHER AREAS. ACTIVITY WILL
DIMINISH MID/LATE EVENING AS HEATING IS LOST. WITH AMPLE LOW LEVEL
MOISTURE AND SOME SUBSIDENCE OVERNIGHT...PATCHY/AREAS OF FOG WILL
DEVELOP. LOWS TNGT IN THE MID/UPPER 60S WILL PREVAIL.

FOR WEDNESDAY...UPPER LEVEL TROUGHING WILL APPROACH FROM THE
NORTHWEST...WITH A WEAK IMPULSE PROGGED TO CROSS THE LOCAL AREA.
THIS...ALONG WITH SEABREEZE AND SMALL SCALE BOUNDARY INTERACTIONS
WILL RESULT IN ANOTHER ROUND OF SCATTERED SHWRS/TSTMS WEDNESDAY
AFTN. WILL USE THE HIGHEST POPS INLAND AS GULF/ATLANTIC SEABREEZE
BOUNDARY COLLIDE...WITH LESSER COVERAGE COAST. HIGHS WILL RANGE
FROM THE LOWER 80S COAST...TO THE MID/UPPER 80S INLAND.

WED NIGHT THROUGH FRI...SURFACE WAVE AND UPPER SHORTWAVE TROUGH
WILL BE OVER THE AREA WED NIGHT BEFORE LIFTING NE ON THURS. WILL
KEEP POPS ALONG THE EAST COAST AND OVER THE WATERS THROUGH THE
NIGHT. WEAK OFFSHORE FLOW ON THU WITH THE SEA BREEZE GETTING A
LATE START. DRIER AIR WILL BEGIN TO ADVECT INTO SE GA AND DIURNAL
CONVECTION IS EXPECTED TO CONCENTRATE ACROSS NE FL BETWEEN HWY 301
AND THE EAST COAST. UPPER TROUGH WILL PIVOT OFF THE EASTERN
SEABOARD AND THU NIGHT/FRI PULLING A FRONTAL BOUNDARY THROUGH THE
REGION. DRIER AIRMASS WILL FILTER IN BEHIND THE FRONT...THUS WILL
GO WITH SLIGHT CHANCE POPS (20%) FOR ONLY NE FL. EXPECT NEAR NORMAL
TEMPERATURES FOR THIS PERIOD.

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
SURFACE HIGH PRESSURE WILL BUILD TO THE NORTH FRIDAY NIGHT INTO
SAT...THEN SHIFT TO THE NORTHEAST SUN/MON. DRIER AIR WILL PUSH
SOUTH WITH THE BUILDING HIGH...THEREFORE KEEPING THIS PERIOD DRY.
WITH A NORTH/NORTHEASTERLY FLOW THIS PERIOD...EXPECT TEMPERATURE
READINGS TO BE A LITTLE BELOW NORMAL.

.AVIATION...
SEA BREEZE BEGAN EARLY STORMS HAVE PASSED DUVAL TERMINALS. WILL
KEEP VCTS FOR POSSIBLE REDEVELOPMENT. HAVE TEMPO AT GNV FOR TSRA
FROM 19Z-21Z. FOG IS POSSIBLE TONIGHT AT TERMINALS WHERE HEAVY
RAINS OCCURRED. HAVE NOT INCLUDED IN TAFS ATTM.

&&

.MARINE...
SOUTHEAST WINDS EXPECTED THROUGH WED NIGHT WITH COMBINED SEAS 2-4
FT. WINDS SHIFT TO OFFSHORE THU/THU NIGHT AHEAD OF AN APPROACHING
FRONTAL SYSTEM...ALTHOUGH WEAK FLOW WILL ALLOW SEA BREEZE TO FORM
NEAR SHORE THU AFTERNOON. HIGH PRESSURE BUILDING NORTH OF THE AREA
FRI WILL PRODUCE A STRONGER NE FLOW THROUGH THE WEEKEND AND SCA
HEADLINES ARE EXPECTED FOR OFFSHORE LEGS WITH SPEEDS AROUND 20 KT
AND SEAS BUILDING TO 5-7 FT. EXPECT SCEC CONDITIONS NEAR SHORE.

RIP CURRENTS: MODERATE RISK THROUGH WEDNESDAY WITH ONSHORE FLOW AND
LONG PERIOD EASTERLY SWELL.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  64  89  66  91 /  30  40  40  30
SSI  69  81  70  85 /  20  30  20  30
JAX  66  85  67  89 /  20  30  30  30
SGJ  67  83  68  85 /  20  30  30  30
GNV  64  87  67  89 /  50  50  40  20
OCF  66  88  67  89 /  60  50  40  30

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

ALLEN/TRABERT
Hazardous weather outlook, May 21, 4:32 PM EST, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
532 PM EDT TUE MAY 21 2013

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-222145-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
532 PM EDT TUE MAY 21 2013

...STRONG THUNDERSTORMS POSSIBLE THROUGH THE EARLY EVENING HOURS
OVER INTERIOR SOUTHEAST GEORGIA...

...MODERATE RISK OF RIP CURRENTS AT AREA BEACHES...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
THROUGH THE EARLY EVENING HOURS ACROSS PORTIONS OF INTERIOR
SOUTHEAST GEORGIA. STRONG THUNDERSTORMS WILL BE POSSIBLE IN THESE
LOCATIONS...WITH BLINDING DOWNPOURS...FREQUENT LIGHTNING
STRIKES...AND SMALL HAIL POSSIBLE.

A MODERATE RISK OF RIP CURRENTS CONTINUES AT AREA BEACHES DUE TO A
PERSISTENT EASTERLY SWELL AND THE EVENING OUTGOING TIDE.

PATCHES TO AREAS OF FOG ARE EXPECTED TO DEVELOP OVERNIGHT...WITH
LOCALLY DENSE FOG POSSIBLE DURING THE PREDAWN HOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP BY
EARLY WEDNESDAY AFTERNOON...AND WILL LIKELY PERSIST INTO THE
EVENING HOURS REGION-WIDE. STRONG THUNDERSTORMS WILL BE
POSSIBLE...WITH BLINDING DOWNPOURS...FREQUENT LIGHTNING
STRIKES...AND SMALL HAIL POSSIBLE. ISOLATED TO SCATTERED AFTERNOON
AND EVENING THUNDERSTORMS ARE POSSIBLE ON THURSDAY AND FRIDAY.

A MODERATE RISK OF RIP CURRENTS WILL CONTINUE AT AREA BEACHES....
DUE TO A PERSISTENT EASTERLY SWELL AND THE OUTGOING TIDE DURING
THE MORNING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

NELSON

In the hours before

Special weather statement, May 21, 3:09 PM EST, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
409 PM EDT TUE MAY 21 2013

FLZ021-212100-
SUWANNEE-
409 PM EDT TUE MAY 21 2013

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHERN
SUWANNEE COUNTY FOR STRONG WINDS AND SMALL HAIL VALID UNTIL 500 PM
EDT...

AT 409 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 6 MILES NORTHEAST OF OBRIEN...MOVING WEST AT 5
MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND OBRIEN
AND BRANFORD THROUGH 500 PM EDT. HAIL UP TO THREE QUARTER INCH IN
DIAMETER AND GUSTY WINDS OF 40 TO 45 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER
ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3011 8313 3016 8282 3009 8279 2999 8279
      2998 8277 2989 8292 2995 8293 2996 8296
      2999 8297 3000 8300 3008 8308 3008 8311
TIME...MOT...LOC 2009Z 068DEG 6KT 3010 8289

TRABERT
Special weather statement, May 21, 3:50 PM EST, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
450 PM EDT TUE MAY 21 2013

GAZ135-136-212130-
APPLING-WAYNE-
450 PM EDT TUE MAY 21 2013

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHWESTERN
WAYNE AND APPLING COUNTIES FOR STRONG WINDS...SMALL HAIL AND
EXCESSIVE LIGHTNING VALID UNTIL 530 PM EDT...

AT 450 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 17 MILES NORTH OF SURRENCY...MOVING SOUTHWEST
AT 20 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
SURRENCY AND BAXLEY THROUGH 530 PM EDT. HAIL UP TO THREE QUARTER INCH
IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF
40 TO 50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3191 8222 3191 8213 3189 8212 3190 8212
      3190 8211 3187 8210 3183 8205 3160 8214
      3170 8242 3194 8227
TIME...MOT...LOC 2050Z 023DEG 16KT 3195 8213

TRABERT
Special weather statement, May 21, 4:34 PM EST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
534 PM EDT TUE MAY 21 2013

GAZ133>136-212215-
APPLING-BACON-JEFF DAVIS-WAYNE-
534 PM EDT TUE MAY 21 2013

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHWESTERN
WAYNE...EASTERN JEFF DAVIS...APPLING AND NORTHEASTERN BACON COUNTIES
FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 615 PM EDT...

AT 534 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 5 MILES WEST OF
PLANT HATCH TO 7 MILES EAST OF SURRENCY...MOVING SOUTHWEST AT 10 MPH.
THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND PLANT
HATCH...SURRENCY...PINE GROVE...BAXLEY AND GRAHAM THROUGH 615 PM EDT.
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 40 TO 50 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3197 8247 3197 8242 3178 8199 3149 8217
      3153 8223 3152 8224 3175 8270 3198 8248
TIME...MOT...LOC 2134Z 034DEG 11KT 3192 8243 3174 8209

TRABERT
Special weather statement, May 21, 5:11 PM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
611 PM EDT TUE MAY 21 2013

GAZ132-133-212300-
COFFEE-JEFF DAVIS-
611 PM EDT TUE MAY 21 2013

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHWESTERN
JEFF DAVIS AND NORTHERN COFFEE COUNTIES FOR STRONG WINDS...SMALL HAIL
AND EXCESSIVE LIGHTNING VALID UNTIL 700 PM EDT...

AT 611 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED OVER PRIDGEN...MOVING SOUTH AT 10 MPH. THESE
STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND SNIPESVILLE...
PRIDGEN...DENTON...WEST GREEN...BROXTON AND AMBROSE THROUGH 700 PM
EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3178 8269 3150 8270 3152 8309 3157 8306
      3161 8306 3164 8302 3166 8302 3167 8300
      3177 8300 3179 8299
TIME...MOT...LOC 2211Z 014DEG 7KT 3169 8294

PETERSON
Local storm report, May 21, 5:50 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
650 PM EDT TUE MAY 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             PRIDGEN                 31.70N 82.92W
05/21/2013  E0.25 INCH       COFFEE             GA   EMERGENCY MNGR

            THE EMERGENCY MANAGEMENT RECEIVED A REPORT OF PEA SIZED
            HAIL JUST NORTH OF PRIDGEN. THE TIME GIVEN WAS BASED ON
            RADAR.

&&

PP
Local storm report, May 21, 5:53 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
653 PM EDT TUE MAY 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND DMG     PRIDGEN                 31.70N 82.92W
05/21/2013                   COFFEE             GA   EMERGENCY MNGR

            THE EMERGENCY MANAGEMENT RECEIVED A REPORT OF AN OAK TREE
            DOWN AND SEVERAL SMALLER TREES DOWN JUST NORTH OF
            PRIDGEN. THE TREES WERE NOT BLOCKING ROADWAYS. THE TIME
            GIVEN WAS BASED ON RADAR.

&&

PP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Coffee

When
May 21, 6:15 PM EST
Where
Coffee County, 0.69 mi N of Douglas
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
31.510, -82.850

Trees and power lines were blown down in Douglas. The time of damage was based on radar.

Thunderstorm Wind, Atkinson

When
May 21, 6:45 PM EST
Where
Atkinson County, 0.69 mi N of Willacoochee
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.340, -83.050

Trees were blown down in Willacoochee. The time of damage was based on radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2013Every state in 2013This day in weather historyWarnings in Georgia, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 453210, 453211.